Hair Loss from Medications: Is it as straightforward as it sounds?

Medications as the Cause of Hair Loss: Are you making errors in judgement?

The list of medications with the potential to cause hair loss is enormous. There are the well known culprits like lithium, antidepressants, blood pressure pills, blood thinners, interferon and retinoids and then there are about 1000 other less famous ones. Because nearly every medication has the potential to cause hair loss, the key question should never be “DOES this medication ever cause hair loss?” but rather “HOW OFTEN does this medication cause hair loss?” Some of the more common culprits cause hair loss in 2-5 % of patients. Some cause hair loss in 0.1 % to 1 %. Some drugs cause hair loss rarely ever. It’s rare for drugs to cause hair loss in a high percentage of users.

errors dihl


Every day I have patients who feel that one of the medications they are currently using is contributing to their hair loss. Some are, in fact, correct. Most however are not correct and their assumption was wrong.

What’s important when evaluating the possibility of drug induced hair loss is the timing of the hair loss and the pattern of the hair loss. Starting an antidepressant in 2015 and developing the first signs of hair loss in 2018 means that the antidepressant is unlikely to be contributing. There is nothing more helpful when evaluating the possibility of drug induced hair loss than drawing out a time line on a sheet of paper and tracking the changes that occurred in the patients like. I like to track the patient’s hair density over time and hair shedding over time and life events over time. In the end, it becomes evident that whether or not a drug caused hair loss. Most patients with drug induced telogen effluvium develop shedding within 4-10 weeks of starting a new drug.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->